Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 11, 2021Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 11, 2021, 2:14 PM MDT for Rio Arriba County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Jul 11, 2021, 2:45 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 117 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS85 KABQ 112014
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Sun Jul 11 2021
 
NMZ203-211-217-112045-
Far Northwest Highlands-Espanola Valley-Jemez Mountains-
214 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO ARRIBA AND
NORTH CENTRAL SANDOVAL COUNTIES UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gallina, or 16 miles northeast of Cuba, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Youngsville, Gallina, Coyote and Regina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3625 10698 3636 10681 3619 10646 3598 10678
TIME...MOT...LOC 2014Z 312DEG 22KT 3624 10682 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 11, 11:54 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 11:54 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Sun Jul 11 2021

.AVIATION...
18Z TAF CYCLE
Abundant moisture and instability over the region today will lead to
TSRA w/ heavy rainfall, hail, strong winds, and frequent lightning
strikes. Favored locations will stretch from the central mt chain
into the east central and southeast plains where a few severe storms
are possible. Direct hits will be capable of MVFR cigs/vsbys in heavy
rain. Storm motions will be slow toward the south and southeast. SHRA
will linger thru 06Z across southern and eastern NM followed by some
patchy low cigs over the eastern plains thru 16Z.

Guyer

&&

.PREV DISCUSSION...316 AM MDT Sun Jul 11 2021...
.SYNOPSIS...
Daily rounds of shower and thunderstorm activity are expected through
the next week. Each day, heavy rainfall will be possible, and flash
flooding will be a concern over burn scars and any other areas that
receive repeated rounds of precipitation. Storm coverage should be
greatest today and again on Wednesday. Additionally, storms today
will be capable of large hail and damaging wind gusts. Northwest New
Mexico will largely miss out on precipitation today, but will have
another round of record or near record heat. Elsewhere, temperatures
will trend downward today, with below normal temperatures expected
across the east. Temperatures will be within a few degrees of normal
the rest of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The moisture fueled weather pattern has arrived and will continue
through this week and probably beyond! The upper high pressure
center at 500mb has shifted west to near Las Vegas, NV and is now at
597dam. Today could be a real challenge with heavy rain and flash
flooding a concern. But that's not all. Severe weather including
damaging winds and large hail, is going to occur. It's just a matter
of when and where. Severe storms look to be most favored in the
central and southwestern areas, but they could occur just about
anywhere aside from the far northwest where it will remain dry and
hot. Strong storms will be scattered about the area as well. Highs
will be lower everywhere, but still near to above normal in the
west. Farmington set an all time record high Saturday of 106
degrees, while today the high will 'only' be 102. We have issued a
heat advisory for the Northwest Plateau.

Showers and thunderstorms will continue well into tonight, with
potential severe thunderstorms or flash flooding continuing. Monday
may see a slight decrease in storm coverage as the western ridge of
high pressure tries to move east back toward NM. Highs will be
cooler in the east and warmer in the west.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Any showers and thunderstorms that develop Monday will continue to
shift southwestward Monday night over southwest and south central
areas. Since these are the same areas expected to be impacted today,
the threat for flash flooding will increase, especially over and
downstream of burn scars. This activity will taper off late Monday
night or early Tuesday morning.

The upper high will be centered over SoCal on Tuesday. The NAM shows
considerable mid level dry air moving in from the northeast Tuesday
morning, resulting in a late start to the convection Tuesday
afternoon. Other models continue to be more aggressive. With PWATs
remaining near to above normal, Tuesday continues to looks like an
active day for central and western NM. Even areas like Farmington may
finally get their chance for decent rainfall.

The high looks to weaken and elongate on Wednesday while a
disturbance crosses Colorado and northern New Mexico. The added lift
from this disturbance will likely result in another very active day
with widespread heavy rainfall. At this time, areas north of I-40
look to be favored.

A trough looks to move over the west coast on Thursday, squashing the
high further. The high looks to build back in across the Desert
Southwest on Friday and by Saturday morning, should be centered back
over the Four Corners. A typical crop of showers and thunderstorms are
expected each day.

CHJ/34

&&

.FIRE WEATHER...
The moist airmass over NM now will generate shower and thunderstorm
activity this afternoon into tonight. This will elevate the risk for
flash flooding over burn scars thru much of this week. The very hot
temperatures recently will trend cooler as well with readings near
to slightly below normal. Steering flow will remain slow toward the
south thru Monday before becoming more erratic later this week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201.

&&
Hazardous weather outlook, Jul 11, 3:14 AM MDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sun Jul 11 2021

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MDT Sun Jul 11 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this morning across east
central and southeast New Mexico. Large hail and damaging winds will
be possible with these storms. This afternoon, numerous showers and
thunderstorms are expected to develop across the high terrain before
shifting over the lower elevations of central New Mexico by early
evening. Damaging wind gusts, large hail and heavy rainfall can be
expected with the strongest storms. Flash flooding will also be a
concern given slow storm movement. Areas over and downstream of burn
scars will be the most susceptible to flooding.

While northwest New Mexico largely misses out on precipitation today,
the heat will continue. It is expected that this will be the 4th
consecutive day Farmington exceeds 100 degrees. If working outdoors,
take frequent breaks and hydrate to avoid heat exhaustion.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily rounds of thunderstorm activity will persist through the week.
The potential for heavy rainfall and flash flooding will also
continue, especially over and downstream of recent burn scars.
Wednesday looks to be particularly active, especially north of I-40.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, flooding impacts,
and rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 11, 1:08 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT Sun Jul 11 2021

NMZ236-238-111930-
Chaves County Plains-Roosevelt County-
108 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOSEVELT AND
NORTHEASTERN CHAVES COUNTIES UNTIL 130 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Elkins, or 34 miles east of Roswell, moving south
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Elkins.

This includes Highway 380 between Mile Markers 168 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3357 10372 3340 10372 3339 10376 3313 10377
      3312 10432 3379 10427 3381 10370 3357 10365
TIME...MOT...LOC 1908Z 006DEG 13KT 3350 10395

12
Special weather statement, Jul 11, 1:50 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Sun Jul 11 2021

NMZ213>215-112015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
150 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shady Brook, or 11 miles east of Taos, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Angel Fire.

This includes Highway 64 between Mile Markers 263 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3643 10541 3636 10525 3616 10530 3625 10554
TIME...MOT...LOC 1950Z 014DEG 14KT 3633 10538

CA
Special weather statement, Jul 11, 2:13 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Sun Jul 11 2021

NMZ211-217-112045-
Espanola Valley-Jemez Mountains-
213 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO
ARRIBA AND EAST CENTRAL SANDOVAL COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Los Alamos, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Los Alamos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3596 10619 3566 10633 3564 10637 3592 10662
      3606 10648
TIME...MOT...LOC 2012Z 312DEG 22KT 3591 10645

CA
Special weather statement, Jul 11, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Sun Jul 11 2021

NMZ203-211-217-112045-
Far Northwest Highlands-Espanola Valley-Jemez Mountains-
214 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO ARRIBA AND
NORTH CENTRAL SANDOVAL COUNTIES UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gallina, or 16 miles northeast of Cuba, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Youngsville, Gallina, Coyote and Regina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3625 10698 3636 10681 3619 10646 3598 10678
TIME...MOT...LOC 2014Z 312DEG 22KT 3624 10682

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSevere Thunderstorm WarningABQBernalillo32 min
Jul 10, 6:35 PM MDTSpecial Weather StatementABQ25 min
Jul 10, 6:38 PM MDTSpecial Weather StatementABQColfax37 min
Jul 10, 6:42 PM MDTSpecial Weather StatementABQCatron33 min
Jul 10, 6:44 PM MDTSpecial Weather StatementABQValencia31 min
Jul 10, 7:01 PM MDTSpecial Weather StatementABQ29 min
Jul 10, 7:07 PM MDTSpecial Weather StatementABQValencia38 min
Jul 10, 7:19 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia41 min
Jul 10, 7:38 PM MDTSpecial Weather StatementABQValencia37 min
Jul 10, 7:56 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia64 min
Jul 10, 8:01 PM MDTSpecial Weather StatementABQTaos29 min
Jul 10, 8:03 PM MDTSpecial Weather StatementABQMora27 min
Jul 10, 8:04 PM MDTSevere Thunderstorm WarningABQColfax, Mora56 min
Jul 10, 8:09 PM MDTSpecial Weather StatementABQColfax36 min
Jul 10, 8:12 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia3 hr
Jul 10, 8:14 PM MDTSevere Thunderstorm WarningABQColfax61 min
Jul 10, 8:24 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 10, 8:29 PM MDTSevere Thunderstorm WarningABQMora, San Miguel23 min
Jul 10, 8:38 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos3 hr
Jul 10, 8:58 PM MDTSevere Thunderstorm WarningABQMora, San Miguel22 min
Jul 10, 9:01 PM MDTSpecial Weather StatementABQSocorro44 min
Jul 10, 9:09 PM MDTSevere Thunderstorm WarningABQColfax, Harding46 min
Jul 11, 12:05 AM MDTSpecial Weather StatementABQDe Baca25 min
Jul 11, 12:11 AM MDTSevere Thunderstorm WarningABQDe Baca41 min
Jul 11, 12:39 AM MDTAreal Flood AdvisoryABQDe Baca3 hr
Jul 11, 2:13 AM MDTHeat AdvisoryABQMcKinley, San Juan18 hr
Jul 11, 9:53 AM MDTSevere Thunderstorm WarningABQChaves52 min
Jul 11, 10:20 AM MDTSevere Thunderstorm WarningABQChaves40 min
Jul 11, 11:23 AM MDTAreal Flood AdvisoryABQChaves3 hr
Jul 11, 11:56 AM MDTSevere Thunderstorm WarningABQChaves49 min
Jul 11, 12:38 PM MDTFlash Flood WarningABQChaves3 hr
Jul 11, 1:08 PM MDTSpecial Weather StatementABQChaves22 min
Jul 11, 1:12 PM MDTFlash Flood WatchABQBernalillo, Catron, Chaves, Cibola, Colfax, De Baca and 13 more11 hr
Jul 11, 1:15 PM MDTSevere Thunderstorm WarningABQChaves45 min
Jul 11, 1:50 PM MDTSpecial Weather StatementABQTaos25 min
Jul 11, 1:59 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 11, 2:08 PM MDTSevere Thunderstorm WarningABQChaves52 min
Jul 11, 2:13 PM MDTSpecial Weather StatementABQLos Alamos32 min
Jul 11, 2:23 PM MDTFlash Flood WarningABQChaves3 hr
Jul 11, 2:24 PM MDTSpecial Weather StatementABQTaos36 min
Jul 11, 2:29 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 11, 2:32 PM MDTSpecial Weather StatementABQLincoln28 min
Jul 11, 2:39 PM MDTFlash Flood WarningABQMora, Taos3 hr
Jul 11, 2:44 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 11, 2:45 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 11, 2:47 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jul 11, 2:48 PM MDTSpecial Weather StatementABQTaos27 min
Jul 11, 2:50 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 11, 2:58 PM MDTSevere Thunderstorm WarningABQChaves62 min
Jul 11, 3:03 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval57 min
Jul 11, 3:05 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 11, 3:05 PM MDTSevere Thunderstorm WarningABQMora, Rio Arriba, Taos42 min
Jul 11, 3:10 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 11, 3:16 PM MDTSpecial Weather StatementABQLincoln29 min
Jul 11, 3:22 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 11, 3:24 PM MDTSpecial Weather StatementABQ36 min
Jul 11, 3:27 PM MDTSevere Thunderstorm WarningABQChaves33 min
Jul 11, 3:34 PM MDTSevere Thunderstorm WarningABQRoosevelt41 min
Jul 11, 3:35 PM MDTSevere Thunderstorm WarningABQSandoval40 min
Jul 11, 3:44 PM MDTFlash Flood WarningABQRio Arriba, Sandoval3 hr
Jul 11, 3:45 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 11, 3:48 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Jul 11, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt32 min
Jul 11, 3:59 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Jul 11, 4:15 PM MDTSpecial Weather StatementABQSandoval30 min
Jul 11, 4:29 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jul 11, 4:34 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 11, 4:42 PM MDTSevere Thunderstorm WarningABQMcKinley, Sandoval63 min
Jul 11, 4:45 PM MDTSpecial Weather StatementABQ30 min
Jul 11, 4:50 PM MDTSevere Thunderstorm WarningABQLincoln40 min
Jul 11, 4:51 PM MDTSpecial Weather StatementABQTaos24 min
Jul 11, 4:54 PM MDTSevere Thunderstorm WarningABQLincoln51 min
Jul 11, 4:56 PM MDTSpecial Weather StatementABQ34 min
Jul 11, 5:01 PM MDTSevere Thunderstorm WarningABQSanta Fe25 min
Jul 11, 5:17 PM MDTSpecial Weather StatementABQTaos28 min
Jul 11, 5:22 PM MDTSevere Thunderstorm WarningABQSocorro38 min
Jul 11, 5:24 PM MDTSpecial Weather StatementABQTorrance36 min
Jul 11, 5:29 PM MDTSevere Thunderstorm WarningABQCibola, McKinley38 min
Jul 11, 5:48 PM MDTSevere Thunderstorm WarningABQLincoln57 min
Jul 11, 5:57 PM MDTAreal Flood AdvisoryABQSocorro3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.